Alert archive / Iowa / Wind Advisories in 2020
Wind Advisory 8, NWS Quad Cities, IA
NWS Quad Cities, IA issued this wind advisory at Oct 16, 2020, 1:43 PM CDT for 18 counties in Iowa; 13 counties in Illinois; Clark County, Scotland County, Missouri. It took effect at Oct 17, 2020, 11:00 AM CDT. It was in force for 7 hr.
The area
The counties it named.
The facts
- Issued
- Oct 16, 2020, 1:43 PM CDT (18:43 UTC)
- In effect from
- Oct 17, 2020, 11:00 AM CDT
- Expired
- Oct 17, 2020, 6:00 PM CDT
- In force
- 7 hr
- Issued by
- NWS Quad Cities, IA
All 33 counties
Cedar County, IA, Clinton County, IA, Des Moines County, IA, Dubuque County, IA, Henry County, IA, Iowa County, IA, Jackson County, IA, Jefferson County, IA, Johnson County, IA, Jones County, IA, Keokuk County, IA, Lee County, IA, Linn County, IA, Louisa County, IA, Muscatine County, IA, Scott County, IA, Van Buren County, IA, Washington County, IA, Bureau County, IL, Carroll County, IL, Hancock County, IL, Henderson County, IL, Henry County, IL, Jo Daviess County, IL, McDonough County, IL, Mercer County, IL, Putnam County, IL, Rock Island County, IL, Stephenson County, IL, Warren County, IL, Whiteside County, IL, Clark County, MO, Scotland County, MO
The radar
The Quad Cities radar (KDVN), 40 km from the middle of the area, began a volume at 18:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 6.7 hours before the alert went out and 46 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1892 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 61 m²/s²
- 0-3 km storm-relative helicity
- 85 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
338 WWUS73 KDVN 161843 NPWDVN URGENT - WEATHER MESSAGE National Weather Service Quad Cities IA IL 143 PM CDT Fri Oct 16 2020 IAZ042-053-054-065>068-078-087>089-098-099-ILZ001-002-007-009- 015>018-024>026-034-035-MOZ009-010-170245- /O.NEW.KDVN.WI.Y.0008.201017T1600Z-201017T2300Z/ Dubuque-Jones-Jackson-Cedar-Clinton-Muscatine-Scott-Louisa- Jefferson-Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson- Carroll-Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer- Henderson-Warren-Hancock-McDonough-Scotland-Clark- Including the cities of Dubuque, Anamosa, Maquoketa, Tipton, Clinton, Muscatine, Davenport, Bettendorf, Wapello, Fairfield, Mount Pleasant, Burlington, Keosauqua, Fort Madison, Galena, Freeport, Mount Carroll, Sterling, Moline, Rock Island, Geneseo, Princeton, Hennepin, Aledo, Oquawka, Monmouth, Carthage, Macomb, Memphis, and Kahoka 143 PM CDT Fri Oct 16 2020 ...WIND ADVISORY IN EFFECT FROM 11 AM TO 6 PM CDT SATURDAY... * WHAT...Southwest winds 20 to 30 mph with gusts up to 45 mph expected. * WHERE...Portions of northeast Missouri, east central, northeast and southeast Iowa and north central, northwest and west central Illinois. * WHEN...From 11 AM to 6 PM CDT Saturday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. * ADDITIONAL DETAILS...These strong winds will also combine with dry air and warm temperatures to bring a very high risk of rapidly spreading fires, especially in unharvested agricultural fields. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ Sheets
5 follow-up statements
498 WWUS73 KDVN 170151 NPWDVN URGENT - WEATHER MESSAGE National Weather Service Quad Cities IA IL 851 PM CDT Fri Oct 16 2020 IAZ042-053-054-065>068-078-087>089-098-099-ILZ001-002-007-009- 015>018-024>026-034-035-MOZ009-010-171000- /O.CON.KDVN.WI.Y.0008.201017T1600Z-201017T2300Z/ Dubuque-Jones-Jackson-Cedar-Clinton-Muscatine-Scott-Louisa- Jefferson-Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson- Carroll-Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer- Henderson-Warren-Hancock-McDonough-Scotland-Clark- Including the cities of Dubuque, Anamosa, Maquoketa, Tipton, Clinton, Muscatine, Davenport, Bettendorf, Wapello, Fairfield, Mount Pleasant, Burlington, Keosauqua, Fort Madison, Galena, Freeport, Mount Carroll, Sterling, Moline, Rock Island, Geneseo, Princeton, Hennepin, Aledo, Oquawka, Monmouth, Carthage, Macomb, Memphis, and Kahoka 851 PM CDT Fri Oct 16 2020 ...WIND ADVISORY REMAINS IN EFFECT FROM 11 AM TO 6 PM CDT SATURDAY... * WHAT...Southwest winds 20 to 30 mph with gusts up to 45 mph expected. * WHERE...Portions of northeast Missouri, east central, northeast and southeast Iowa and north central, northwest and west central Illinois. * WHEN...From 11 AM to 6 PM CDT Saturday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. * ADDITIONAL DETAILS...These strong winds will also combine with dry air and warm temperatures to bring a very high risk of rapidly spreading fires, especially in unharvested agricultural fields. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
066 WWUS73 KDVN 170804 NPWDVN URGENT - WEATHER MESSAGE National Weather Service Quad Cities IA IL 304 AM CDT Sat Oct 17 2020 IAZ052-064-077-171615- /O.EXA.KDVN.WI.Y.0008.201017T1600Z-201017T2300Z/ Linn-Johnson-Washington- Including the cities of Cedar Rapids, Iowa City, and Washington 304 AM CDT Sat Oct 17 2020 ...WIND ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 6 PM CDT THIS EVENING... * WHAT...Southwest winds 20 to 30 mph with gusts up to 45 mph expected. * WHERE...Linn, Johnson and Washington Counties. * WHEN...From 11 AM to 6 PM CDT Saturday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. * ADDITIONAL DETAILS...These strong winds will also combine with dry air and warm temperatures to bring a very high risk of rapidly spreading fires, especially in unharvested agricultural fields. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ IAZ042-053-054-065>068-078-087>089-098-099-ILZ001-002-007-009- 015>018-024>026-034-035-MOZ009-010-171615- /O.CON.KDVN.WI.Y.0008.201017T1600Z-201017T2300Z/ Dubuque-Jones-Jackson-Cedar-Clinton-Muscatine-Scott-Louisa- Jefferson-Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson- Carroll-Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer- Henderson-Warren-Hancock-McDonough-Scotland-Clark- Including the cities of Dubuque, Anamosa, Maquoketa, Tipton, Clinton, Muscatine, Davenport, Bettendorf, Wapello, Fairfield, Mount Pleasant, Burlington, Keosauqua, Fort Madison, Galena, Freeport, Mount Carroll, Sterling, Moline, Rock Island, Geneseo, Princeton, Hennepin, Aledo, Oquawka, Monmouth, Carthage, Macomb, Memphis, and Kahoka 304 AM CDT Sat Oct 17 2020 ...WIND ADVISORY REMAINS IN EFFECT FROM 11 AM THIS MORNING TO 6 PM CDT THIS EVENING... * WHAT...Southwest winds 20 to 30 mph with gusts up to 50 mph expected. * WHERE...Portions of northeast Missouri, east central, northeast and southeast Iowa and north central, northwest and west central Illinois. * WHEN...From 11 AM to 6 PM CDT Saturday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. * ADDITIONAL DETAILS...These strong winds will also combine with dry air and warm temperatures to bring a very high risk of rapidly spreading fires, especially in unharvested agricultural fields. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
691 WWUS73 KDVN 171413 NPWDVN URGENT - WEATHER MESSAGE National Weather Service Quad Cities IA IL 913 AM CDT Sat Oct 17 2020 IAZ063-076-172215- /O.EXA.KDVN.WI.Y.0008.201017T1600Z-201017T2300Z/ Iowa-Keokuk- Including the cities of Marengo and Sigourney 913 AM CDT Sat Oct 17 2020 ...WIND ADVISORY IN EFFECT UNTIL 6 PM CDT THIS EVENING... * WHAT...Southwest winds 20 to 30 mph with gusts up to 45 mph expected. * WHERE...Iowa and Keokuk Counties. * WHEN...From 11 AM to 6 PM CDT today. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. * ADDITIONAL DETAILS...These strong winds will also combine with dry air and mild temperatures to bring a very high risk of rapidly spreading fires, especially in unharvested agricultural fields. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ IAZ042-052>054-064>068-077-078-087>089-098-099-ILZ001-002-007-009- 015>018-024>026-034-035-MOZ009-010-172215- /O.CON.KDVN.WI.Y.0008.201017T1600Z-201017T2300Z/ Dubuque-Linn-Jones-Jackson-Johnson-Cedar-Clinton-Muscatine-Scott- Washington-Louisa-Jefferson-Henry IA-Des Moines-Van Buren-Lee- Jo Daviess-Stephenson-Carroll-Whiteside-Rock Island-Henry IL- Bureau-Putnam-Mercer-Henderson-Warren-Hancock-McDonough-Scotland- Clark- Including the cities of Dubuque, Cedar Rapids, Anamosa, Maquoketa, Iowa City, Tipton, Clinton, Muscatine, Davenport, Bettendorf, Washington, Wapello, Fairfield, Mount Pleasant, Burlington, Keosauqua, Fort Madison, Galena, Freeport, Mount Carroll, Sterling, Moline, Rock Island, Geneseo, Princeton, Hennepin, Aledo, Oquawka, Monmouth, Carthage, Macomb, Memphis, and Kahoka 913 AM CDT Sat Oct 17 2020 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM CDT THIS EVENING... * WHAT...Southwest winds 25 to 30 mph with gusts up to 50 mph expected. * WHERE...Portions of northeast Missouri, east central, northeast and southeast Iowa and north central, northwest and west central Illinois. * WHEN...From 11 AM to 6 PM CDT today. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. * ADDITIONAL DETAILS...These strong winds will also combine with dry air and mild temperatures to bring a very high risk of rapidly spreading fires, especially in unharvested agricultural fields. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ 12
897 WWUS73 KDVN 172031 NPWDVN URGENT - WEATHER MESSAGE National Weather Service Quad Cities IA IL 331 PM CDT Sat Oct 17 2020 IAZ042-052>054-063>068-076>078-087>089-098-099-ILZ001-002-007-009- 015>018-024>026-034-035-MOZ009-010-172300- /O.CON.KDVN.WI.Y.0008.000000T0000Z-201017T2300Z/ Dubuque-Linn-Jones-Jackson-Iowa-Johnson-Cedar-Clinton-Muscatine- Scott-Keokuk-Washington-Louisa-Jefferson-Henry IA-Des Moines- Van Buren-Lee-Jo Daviess-Stephenson-Carroll-Whiteside-Rock Island- Henry IL-Bureau-Putnam-Mercer-Henderson-Warren-Hancock-McDonough- Scotland-Clark- Including the cities of Dubuque, Cedar Rapids, Anamosa, Maquoketa, Marengo, Iowa City, Tipton, Clinton, Muscatine, Davenport, Bettendorf, Sigourney, Washington, Wapello, Fairfield, Mount Pleasant, Burlington, Keosauqua, Fort Madison, Galena, Freeport, Mount Carroll, Sterling, Moline, Rock Island, Geneseo, Princeton, Hennepin, Aledo, Oquawka, Monmouth, Carthage, Macomb, Memphis, and Kahoka 331 PM CDT Sat Oct 17 2020 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM CDT THIS EVENING... * WHAT...Southwest winds 20 to 30 mph with gusts 45 to 50 mph. * WHERE...Portions of northeast Missouri, east central, northeast and southeast Iowa and north central, northwest and west central Illinois. * WHEN...Now through 6 PM CDT this evening. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. * ADDITIONAL DETAILS...These strong winds will also combine with dry air and mild temperatures to bring a very high risk of rapidly spreading fires, especially in unharvested agricultural fields. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ 12
912 WWUS73 KDVN 172253 NPWDVN URGENT - WEATHER MESSAGE National Weather Service Quad Cities IA IL 553 PM CDT Sat Oct 17 2020 IAZ042-052>054-063>068-076>078-087>089-098-099-ILZ001-002-007-009- 015>018-024>026-034-035-MOZ009-010-180000- /O.EXP.KDVN.WI.Y.0008.000000T0000Z-201017T2300Z/ Dubuque-Linn-Jones-Jackson-Iowa-Johnson-Cedar-Clinton-Muscatine- Scott-Keokuk-Washington-Louisa-Jefferson-Henry IA-Des Moines- Van Buren-Lee-Jo Daviess-Stephenson-Carroll-Whiteside-Rock Island- Henry IL-Bureau-Putnam-Mercer-Henderson-Warren-Hancock-McDonough- Scotland-Clark- Including the cities of Dubuque, Cedar Rapids, Anamosa, Maquoketa, Marengo, Iowa City, Tipton, Clinton, Muscatine, Davenport, Bettendorf, Sigourney, Washington, Wapello, Fairfield, Mount Pleasant, Burlington, Keosauqua, Fort Madison, Galena, Freeport, Mount Carroll, Sterling, Moline, Rock Island, Geneseo, Princeton, Hennepin, Aledo, Oquawka, Monmouth, Carthage, Macomb, Memphis, and Kahoka 553 PM CDT Sat Oct 17 2020 ...WIND ADVISORY WILL EXPIRE AT 6 PM CDT THIS EVENING... Winds have diminished below advisory criteria late this afternoon and the Wind Advisory will be allowed to expire at 6 pm. Winds will continue to decrease this evening with gusts as high as 25 mph possible early, but strong winds are no longer expected. $$ DLS
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this wind advisory went out at Oct 16, 12:43 PM CDT, 1 hour earlier.
Area forecast discussion, Oct 16, 12:43 PM CDT, 1 hour before
Area Forecast Discussion National Weather Service Quad Cities IA IL 1243 PM CDT Fri Oct 16 2020 ...18Z AVIATION UPDATE... .SYNOPSIS... Issued at 303 AM CDT Fri Oct 16 2020 The overnight freeze has been a bit more patchy through 2 AM than forecast, with west winds more coupled than forecast in general. This has resulted in a few spots reaching the 30-32F range, but many others, holding in the mid 30s to near 40. Mid clouds are working their way across Iowa early today, and with that, a few sprinkles or very very light flurries are possibly reaching the ground. This mid level forced light precipitation event will continue through early afternoon in the northern counties today. && .SHORT TERM...(Today and Tonight) ISSUED AT 303 AM CDT Fri Oct 16 2020 Today's main weather impact will be the wind. Westerly winds will increase as the wave passing over the north moves by, the high pressure over the area will settle southward. A diurnal increase in that west wind is expected to bring 15 to 20 mph winds with gusts to 25-30 at times this afternoon. That will bring with it the near daily field fire threat, expected mainly this afternoon, and especially tomorrow with the far stronger winds. Highs today, with passing mid clouds will be cooler in the north, in the lower 50s, compared with the central and south areas where upper 50s should be common. Tonight, winds will turn to the south through the night, and with speeds over 10 mph expected after midnight, the diurnal fall will stop or even turn to a rise by morning. Lows in the mid 30s northeast to lower 40s central and southwest are expected. .LONG TERM...(Saturday through Thursday) ISSUED AT 303 AM CDT Fri Oct 16 2020 Key Messages: 1. Windy, warm, and dry conditions will be seen Saturday, with a high fire danger risk. 2. Active northwest-semi zonal flow to bring several waves through the Midwest and precipitation chances to the region. 3. Well below normal temperatures expected through much of next week. Saturday...surface low to track across southern Minnesota during the day, with better forcing and moisture remaining to the north of the CWA. Strong pressure gradient and winds aloft mixing down to the surface will result in gusty southerly winds between 35-45 mph through the afternoon hours. This is not far off from wind advisory criteria and will pass on concern to next shift. In addition to the wind, dry dewpoints in the 30s and dry agricultural fields will bring an elevated risk of field fires that will spread rapidly once ignited. Kept highs for the day above most guidance, with afternoon readings reaching the upper 60s/low 70s despite some cloud cover. Saturday night-Sunday...a cold front will push through switching winds to the northwest. Temperatures will plummet after midnight into the lower 30s at the surface. Low level convergence and moisture levels begin to increase in a narrow band from southern Iowa into northern Illinois behind the front. Several models now show enough top down saturation occurring that precipitation may reach the surface early Sunday. Thermal profiles also show that the column may cool enough to generate a rain/snow mix in the narrow band. No accumulation is expected, as the ground is quite warm. Eventually all precipitation would turn to rain after 15z Sunday and move into IL. Rain amounts will generally be less than a two tenths of an inch. Monday-Thursday...as mentioned above, several waves will move through the Midwest bringing occasional chances of precipitation. The NBM blend has come in cooler Sunday night-Thursday than previous forecast and tend to agree that this will be the case. Highs will be a few degrees warmer each day through next week beginning in the upper 40s on Monday and reaching the lower 60s by Thursday. Below freezing lows are again possible Sunday night and Monday night with frost/freeze headlines may be needed in areas that haven't had a killing freeze yet. The latest 00z ECMWF continues to be the warmer solution through the week than other deterministic runs and even brings substantial precipitation to the CWA by Thursday. Taking a quick look at the 00z GEFS solution also depicts precipitation chances increasing on Thursday. Something to watch in later runs for sure. && .AVIATION...(For the 18Z TAFS through 18Z Saturday Afternoon) ISSUED AT 1243 PM CDT Fri Oct 16 2020 VFR conditions will prevail today through Saturday with brisk winds today, then strong winds Saturday the main aviation impacts. West winds will gust over 20 kts this afternoon, then become light and variable overnight. Toward morning, surface winds will become south to southeast around 10 to 15 kts, while winds off the deck increase to 40 to 50 kts and low level wind shear has been included at all sites from around 10z to 16z. By 16z, surface winds will increase to 20 to 25 kts from the southwest with gusts over 35 kts possible at the end of the forecast period into the afternoon hours. Isolated, weak showers will be possible this afternoon and again toward sunrise Saturday. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && SYNOPSIS...Ervin SHORT TERM...Ervin LONG TERM...Gross AVIATION...Sheets
Hazardous weather outlook, Oct 16, 7:56 AM CDT, 5 hours 47 minutes before
Hazardous Weather Outlook National Weather Service Quad Cities IA IL 756 AM CDT Fri Oct 16 2020 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-171300- Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson- Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson- Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll- Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson- Warren-Hancock-McDonough-Scotland-Clark- 756 AM CDT Fri Oct 16 2020 This Hazardous Weather Outlook is for portions of north central Illinois...northwest Illinois...west central Illinois...east central Iowa...northeast Iowa...southeast Iowa and northeast Missouri. .DAY ONE...TODAY AND TONIGHT Breezy conditions this afternoon will bring an elevated threat for field fires spreading out of control, mainly in eastern Iowa. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY Warm, dry, and windy conditions will bring an very high risk of rapidly spreading field fires on Saturday, especially in unharvested agricultural fields. Wind gusts between 40 and 50 mph will be possible. Below freezing temperatures are possible Sunday night and Monday night likely resulting in the end of the growing season for areas that have not received a killing freeze. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today and tonight. Sheets
Nearby
Wind Advisories in Iowa, 2020Wind Advisories in Illinois, 2020Wind Advisories in Missouri, 2020Every wind advisory in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.